What are the Cardiac Side Effects of Medications for Schizophrenia?
My relative was doing well on seroquel (quetiapine) but he took himself off it because of heart palpitations. He is now on olanzapine, and although he is calmer, he is not what he was, in many respects. Do you know of a drug similar to seroquel – which was the most normalizing medication he's had – that doesn’t affect the heart?
This question gives me a chance to write about a highly discussed topic in psychiatry: the cardiac side effects of antipsychotic medications in people with schizophrenia. In general, this class of medications has five kinds of cardiovascular effects: anticholinergic effects, cardiac arrhythmias, tachycardia, orthostatic hypotension, and ECG abnormalities.
Orthostatic hypotension occurs when a person’s blood pressure suddenly drops after standing up from either sitting or lying down for a period of time. This can cause several symptoms, including lightheadedness, dizziness, and in extreme cases, it can cause a person to black out. This is particularly concerning in the elderly as there is a risk of fracture and other bodily injuries from the fall, especially after using the toilet as the strain during defecation may exacerbate the symptoms. Certain medications used to treat high blood pressure can increase the likelihood of developing orthostatic hypotension.
Often if a person has orthostatic hypotension, they get tachycardia. Tachycardia is basically defined as the heart beating excessively fast, usually over 100 beats per minute. This can be quite alarming to many patients, and can feel like an anxiety attack or a heart attack is occurring. Tachycardia can also lead to potentially serious dysthrythmias.
Cardiac dysthrythmia is a reaction to antipsychotic medications that is most commonly observed in the older, lower-potency antipsychotic (like chlorpromazine). Dysthrythmias are abnormalities in heart rate, and certain dysthrythmias can lead to serious complications like ventricular fibrillation, a condition during which the main ventricles of the heart are beating so quickly and irregularly that blood isn’t being effectively pumped. There has been a great deal of research published on fatal dysthrythmias due to antipsychotic medication use, however in general they don’t occur nearly as frequently as other side effects of the medication.
A common set of symptoms due to antipsychotic medication use is due to their so called anticholinergic effects. Without getting extremely technical, among the side effects due to the anticholinergic action of the medication are reflex tachycardia and orthostatic hypotension. As I described above, in rare instances these symptoms can have potentially serious outcomes. The good news is that there is a big difference between different medications in how much anticholingeric action they have.
One last issue I want to address in this blog is the cardiac effects of antipsychotic medication in the elderly. A public health advisory was issued in 2005 noting that the data complied from many studies showed an increase risk of death in the elderly who received one of the newer atypical antipsychotic medications compared to those who got a placebo. In general, the cause of death in these cases was related to a pulmonary condition, like an infection, or related to the cardiovascular system. This issue has received a great deal of media attention, and is a concern when an elderly person needs a medication to treat symptoms similar to those seen in schizophrenia. Please keep in mind that different medications have different risk profiles and it is important that anyone beginning one of these medications have a discussion with his or her doctor about the potential cardiac risks associated with this treatment.
Published On: March 19, 2007